Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 93, NWS Quad Cities, IA

July 23, 20224 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2022, 2:31 AM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 2:31 AM CDT (07:31 UTC)
Expired
Jul 23, 2022, 3:15 AM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:06 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 12:06 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1206 AM CDT Sat Jul 23 2022

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 310 PM CDT Fri Jul 22 2022

A warm front extends southeastward from a surface low near Huron
South Dakota and bisects Iowa from northwest to the southeast.
Skies have become mostly sunny with temperatures warming into the
mid 80s to the lower 90s. Vinton is the warm spot at 91 with a
dewpoint of 68. Dewpoints are largely in the mid to upper 60s
across the area.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 310 PM CDT Fri Jul 22 2022

Key Messages:

1. Expanded the heat advisory across the remainder of the area for
Saturday.

2. The threat for isolated severe storms continues into this
evening. the best chances are north of Interstate 80.

Discussion:

The main forecast concern through the short term is chances of
showers and storms. There continues to be some uncertainty in the
coverage of storm tonight.

For this evening, a shortwave is forecast to move across the area
between 2 to 9 UTC from west to east. Models show lift overspreading
the area between 00 and 06 UTC Saturday with the best lift by 06 UTC
and develop showers and storms across the area. The NAM however
delays precipitation until after midnight and keeps to the north
of our area. Interestingly, higher resolution versions of the NAM
are more inline withe other models. There is decent CAPE (3000 to
4000 J/KG of most unstable CAPE) and shear (30 knots) for storms.
The main threat is large hail and damaging wind gusts. PWATs
tonight will be as high as 1.75 inches so heavy rain is possible.

Models show subsidence across the area Saturday morning and
afternoon with good moisture and warm air advection. This will allow
temperatures to increase through the day with high temperatures in
the mid to upper 90s on Saturday. Additionally, models show
dewpoints surging ahead of a cold front that will move across the
area Saturday. The current forecast has dewpoints rising into the
mid 70s.  This will result in heat indices of 100 to 105 Saturday
afternoon into the early evening. For these reasons, the heat
advisory has been expanded to include the rest of the area.

A shortwave trough currently in the Pacific Northwest will approach
the area tomorrow afternoon and bring a stronger cool front through
area. Sunny skies will allow temperatures and moisture to rebound
resulting in CAPE values of 3000 to 4000 J/KG and 30 to 40 knots of
0 to 6 km shear. Models also show PWATs rebounding to 1.50 to 1.75
inches.  Storms are expected to develop to our north Saturday
afternoon across southern Minnesota and potential move into the area
late afternoon or early evening. There is a slight risk of severe
storms north of Highway 30 and a marginal risk to the south. The
main threats will be hail and damaging winds. The risk will be
discussed further in the long term section.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 310 PM CDT Fri Jul 22 2022

Saturday night - Storms are expected to be ongoing, mainly to our
north in the early evening, near the intersection of a vigorous
upper level wave and surface cold front. This activity is anticipated
to grow upscale into a linear MCS with aid of a strengthening south-
southwesterly LLJ. Uncertainty is more with the track and how much
of area could potentially be impacted. More zonal deep layer flow
and coupled jet displaced well to our north would favor much of this
activity staying to our north, while instability gradients and 850
hPa thermal gradient (19-24C) along with diffluent 850-300 hPa
thickness would favor a more SSE trajectory which would bring it
down across much of the northern third to one-half of the cwa
Saturday evening/night with an attendant damaging wind threat
primarily. Should the storms remain more northerly, still believe
propagation of cold front and outflow boundaries would foster an
increase in storms at least across our north to warrant likely to
categorical PoPs Saturday night. If the latter scenario works out
then much of the area could see these higher PoPs. PWATs are
shown to be around 2+ inches which supports an attendant heavy
rain threat as well, and with a veering west southwest LLJ would
have to watch out for any cell training or repetitive storms
leading to an increased flooding threat.

Sunday/Sunday night - The cold front will slowly sag southward through
the region. Effects of Sat night convection, location of any
residual outflow boundaries, and cloud cover will all play a big role
in just where and how much development might occur beyond the early
morning and subsequent magnitude/strength. General trends would support
a gradual diminishing of PoPs from north to south in the afternoon
through evening.

Monday/Monday night - Seeing more of a drier signal showing up, as
cooler and less humid air is funneled in around Great Lakes high
pressure. Highs mainly in the 80s are anticipated with more seasonable
if not comfortable humidity. The surface cold front won't be too far
away, as the boundary is suggested to stall near/north of I-70
corridor across MO.

Tuesday through Friday - Generally most of the period looks to be
seasonable with 80s for highs and 60s for lows, as the flow pattern
aloft is W/NW. Several waves within the flow are anticipated to bring
periodic rain chances during the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1200 AM CDT Sat Jul 23 2022

Will be keeping a close eye on potential for storm development
around the KCID/KDBQ vicinities for the next several hours.
Satellite imagery at this hour depicts a frontal boundary with
plentiful CU around the Hwy 20 and 30 corridors, which is likely
to spawn showers and storms as it begins to interact with the
30-40 kt LLJ. Maintained the TEMPO group from the previous TAF to
address potential for MVFR conditions if storms impact the
terminals.

Outside of this, VFR conditions will prevail for the period with
south to southwest winds around 10-15 knots. Additional showers
and storms will be possible late in the period once again at
KCID/KDBQ, and have introduced a PROB30 group for MVFR conditions
for this TAF at those terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
     Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from noon today to 8 PM CDT this evening for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Heat Advisory from noon today to 8 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...05
AVIATION...Speck
Hazardous weather outlook, Jul 22, 4:32 AM CDT, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
432 AM CDT Fri Jul 22 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
432 AM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of a thunderstorm mainly in eastern Iowa
early this morning. The primary risks are lightning and small
hail.

The Storm Prediction Center has a marginal risk of severe
thunderstorms for all of eastern Iowa, northwest Illinois, and far
northeast Missouri this evening into tonight. Storms that develop,
could produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot conditions are expected on Saturday with peak heat index
readings ranging from around 100 to 105 degrees. A Heat Advisory
has been issued for Saturday for areas generally along and south
of a line from Marengo Iowa, to Clinton Iowa, and to Geneseo
Illinois. This advisory may eventually need to be expanded.

Another round of thunderstorms is possible from Saturday
evening into Saturday night. There is a slight risk for severe
storms along and north of the highway 20 corridor, with a
marginal risk to the south across much of the rest of the Outlook
Area. Damaging winds are the primary risk, with large hail and
isolated tornadoes secondary concerns. Locally heavy rainfall may
also occur. Strong to severe storms may linger into Sunday
morning mainly along and southeast of a line from Sigourney Iowa,
to Tipton Iowa, and to Mount Carroll in northwest Illinois.

Additional storm chances will return to the Outlook Area Tuesday
night into Wednesday. The risk for severe weather is still
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Spotter activation may again be needed by Saturday night.

PS/12

In the hours before

Special weather statement, Jul 23, 1:33 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 AM CDT Sat Jul 23 2022

IAZ041-042-ILZ001-230715-
Jo Daviess IL-Delaware IA-Dubuque IA-
133 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northwestern Jo
Daviess, northwestern Dubuque and northeastern Delaware Counties
through 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 11 miles northeast of Manchester, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Peosta,
Earlville, New Vienna, Colesburg, Holy Cross, Greeley, Luxemburg,
Rickardsville, Sherrill, Delaware, Centralia, Sageville, Balltown,
Bankston and Durango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4263 9070 4254 9064 4243 9063 4248 9139
      4265 9137 4265 9090 4267 9089
TIME...MOT...LOC 0632Z 268DEG 35KT 4257 9127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, Jul 23, 1:52 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
152 AM CDT Sat Jul 23 2022

IAZ040>042-051>053-230730-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-Jones IA-
152 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern
Buchanan, southwestern Dubuque, northeastern Benton, northwestern
Jones, southern Delaware and Linn Counties through 230 AM CDT...

At 151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Urbana, or 8 miles east of Vinton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Anamosa, Marion, Hiawatha, Monticello, Robins, Center
Point, Urbana, Central City, Springville, Palo, Shellsburg, Walker,
Alburnett, Coggon, Hopkinton, Wyoming, Ryan, Brandon and Prairieburg.

This includes Interstate 380 between mile markers 24 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4202 9184 4233 9202 4237 9114 4206 9101
TIME...MOT...LOC 0651Z 266DEG 33KT 4218 9186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck
Local storm report, Jul 23, 2:03 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             URBANA                  42.22N 91.88W
07/23/2022  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            REPORT RELAYED FROM EM AND NWS LACROSSE.

&&

PS
Local storm report, Jul 23, 2:04 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             1 S CENTER POINT        42.17N 91.78W
07/23/2022  M0.25 INCH       LINN               IA   BROADCAST MEDIA

            ALSO WIND GUSTS AROUND 40-50 MPH.

&&

PS
Local storm report, Jul 23, 2:08 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             URBANA                  42.22N 91.88W
07/23/2022  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

&&

PS
Special weather statement, Jul 23, 2:16 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 AM CDT Sat Jul 23 2022

IAZ051-052-230745-
Linn IA-Benton IA-
216 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Benton
and southwestern Linn Counties through 245 AM CDT...

At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Horne, or near Vinton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Vinton, Hiawatha, Robins, Center Point, Fairfax,
Atkins, Palo, Shellsburg, Newhall, Van Horne, Alburnett, Garrison,
Toddville, Benton City Park, Pleasant Creek State Recreation Area,
Hoefle-Dulin Park, Lafayette, Benton County Fairgrounds and Morgan
Creek Park.

This includes Interstate 380 between mile markers 14 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 9217 4218 9213 4216 9161 4189 9167
TIME...MOT...LOC 0715Z 279DEG 26KT 4208 9206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:17 AM CDTSpecial Weather StatementDVNBenton43 min
Jul 23, 1:33 AM CDTSpecial Weather StatementDVNDubuque42 min
Jul 23, 1:52 AM CDTSpecial Weather StatementDVNJones, Linn38 min
Jul 23, 2:00 AM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn32 min
Jul 23, 2:16 AM CDTSpecial Weather StatementDVNBenton29 min
Jul 23, 3:09 AM CDTSpecial Weather StatementDVNClinton, Jackson36 min
Jul 23, 3:12 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson33 min
Jul 23, 3:38 AM CDTSpecial Weather StatementDVNScott52 min
Jul 23, 3:41 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson52 min
Jul 23, 3:48 AM CDTSpecial Weather StatementDVNClinton42 min
Jul 23, 4:19 AM CDTSevere Thunderstorm WarningDVNClinton, Scott26 min
Jul 23, 4:37 AM CDTSpecial Weather StatementDVNJones38 min
Jul 23, 4:05 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside25 min
Jul 23, 4:49 AM CDTSpecial Weather StatementDVNHenry, Rock Island41 min
Jul 23, 5:10 AM CDTSevere Thunderstorm WarningDVNHenry35 min
Jul 23, 5:18 AM CDTSpecial Weather StatementDVNWhiteside42 min
Jul 23, 5:26 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside34 min
Jul 23, 5:56 AM CDTSpecial Weather StatementDVNBureau64 min
Jul 23, 6:15 AM CDTSevere Thunderstorm WarningDVNBureau32 min
Jul 23, 6:19 AM CDTSpecial Weather StatementDVNWhiteside11 min
Jul 23, 6:41 AM CDTSpecial Weather StatementDVNCarroll49 min
Jul 23, 6:44 AM CDTSpecial Weather StatementDVNBureau46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.